Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 91, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at May 17, 2012, 3:18 PM EDT for Calhoun County, Richland County, Sumter County, South Carolina. It was in force for 42 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2012, 3:18 PM EDT (19:18 UTC)
- Expired
- May 17, 2012, 4:00 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Calhoun County, SC, Richland County, SC, Sumter County, SC
The radar
The Columbia radar (KCAE), 53 km from the middle of the area, began a volume at 19:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 3:23 PM EDT | TSTM WND DMG | 4 W Sumter, SC | SHERIFF DISPATCH REPORTED TREES DOWN ALONG CHERRYVALE DRIVE. |
| May 17, 3:25 PM EDT | HAIL 0.88 | 5 Sw Cherryvale, SC | PUBLIC REPORTED NICKEL SIZE HAIL IN WEDGEFIELD. |
| May 17, 3:25 PM EDT | HAIL 0.88 | 6 Sw Cherryvale, SC | PUBLIC REPORTED DIME TO NICKEL SIZE HAIL IN WEDGEFIELD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 7.3 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1254 J/kg
- Mixed-layer CIN
- -25 J/kg
- Mixed-layer LCL
- 592 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.8
The text
As transmitted, in the capitals the NWS used until 2016.
776
WUUS52 KCAE 171918
SVRCAE
SCC017-079-085-172000-
/O.NEW.KCAE.SV.W.0091.120517T1918Z-120517T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
318 PM EDT THU MAY 17 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN RICHLAND COUNTY IN CENTRAL SOUTH CAROLINA
CENTRAL CALHOUN COUNTY IN CENTRAL SOUTH CAROLINA
WESTERN SUMTER COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 400 PM EDT
* AT 311 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 6 MILES
SOUTH OF OAKLAND...OR 8 MILES SOUTHWEST OF SUMTER...AND MOVING WEST
AT 15 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE EASTOVER AND OAKLAND
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3371 8043 3373 8043 3374 8045 3371 8046
3371 8048 3368 8049 3366 8054 3362 8075
3406 8085 3408 8073 3407 8072 3411 8062
3410 8058 3413 8055 3414 8048 3371 8041
TIME...MOT...LOC 1919Z 071DEG 14KT 3389 8055
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 2:58 PM EDT, 20 minutes earlier.
Area forecast discussion, May 17, 2:58 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 258 PM EDT THU MAY 17 2012 .SYNOPSIS... A BROAD TROUGH OF LOW PRESSURE WILL SLOWLY MOVE EASTWARD ACROSS THE AREA. THIS WILL KEEP THE CHANCE FOR RAIN IN THE FORECAST THROUGH TONIGHT. HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE NORTH ON FRIDAY AND REMAIN IN PLACE THROUGH THE WEEKEND. && .NEAR TERM /THROUGH TONIGHT/... REMAINDER OF THIS AFTERNOON...SHOWERS AND THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE REGION IN RESPONSE TO COLD CORE LOW MOVING THROUGH THE AREA. TWO DIFFERENT ROTATIONS NOTED ON SATELLITE WITH THE UPPER LOW...ONE ACROSS EASTERN GA...AND THE SECOND ACROSS THE CENTRAL MIDLANDS. EXPECT ACTIVITY TO CONTINUE TO DEVELOP AND MOVE ACROSS MUCH OF THE AREA THROUGH THE AFTERNOON AND EARLY EVENING HOURS. AREAS EAST OF THE MIDLANDS WILL HAVE INTERACTIONS WITH THE SEA- BREEZE...WHICH WILL ENHANCE PRECIP CHANCES ACROSS EASTERN MIDLANDS THROUGH THE AFTERNOON ALSO. HAVE RAISED POPS FOR MUCH OF THE AFTERNOON AND EARLY EVENING HOURS TO ACCOUNT FOR THE EXPECTED INCREASE IN ACTIVITY. AS FOR TEMPS...CURRENT CLOUD COVER AND NORTHEAST LOW- LEVEL FLOW HAS HELP TO KEEP CONDITIONS COOLER THAN INITIALLY EXPECTED. HAVE CONTINUED WITH THE DOWNWARD TREND FOR TEMPS. TONIGHT...INITIAL GUIDANCE IS INDICATING THAT THE MAIN UPPER TROUGH AXIS WILL FINALLY SHIFT THROUGH AND EAST OF THE FORECAST AREA TONIGHT. HOWEVER...DO EXPECT ONE LAST ROUND OF SCATTERED SHOWERS AND THUNDERSTORMS TO LINGER OVERNIGHT ALONG THE PRECIPITABLE WATER GRADIENT. LAST NIGHTS SPCWRF RUN SHOWS SCATTERED SHOWERS REDEVELOPING ACROSS THE MIDLANDS AND CSRA OVERNIGHT. THE NEW 12Z NAM IS IN SUPPORT OF THIS DEVELOPMENT ALSO. WITH THE COLD CORE LOW STILL IN THE VICINITY...MID LEVEL LAPSE RATES REMAIN SOMEWHAT STEEP OVERNIGHT...WHICH SHOULD HELP KEEP SHOWERS GOING OVERNIGHT IN SOME PLACES. WILL HOLD ON TO LOW CHANCE POPS THROUGH THE EARLY PART OF THE NIGHT...THEN GO WITH AT LEAST SLIGHT CHANCE FOR RAINFALL FOR THE REMAINDER OF THE NIGHT. OVERNIGHT LOWS WILL REMAIN NEAR NORMAL IN THE LOWER 60S ALTHOUGH SOME UPPER 50S ARE POSSIBLE IN THE NORTHERN MIDLANDS. && .SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/... A DRIER AIRMASS WILL SETTLE OVER THE FORECAST AREA ON FRIDAY WITH CONTINUED NORTHEASTERLY FLOW AT THE SURFACE KEEPING THE ATMOSPHERE RELATIVELY STABLE. PRECIPITABLE WATER VALUES FALL TO NEAR/BELOW AN INCH BY FRIDAY EVENING AND FALL TO AROUND A HALF INCH BY SATURDAY MORNING. WILL HOLD ON TO A SLIGHT CHANCE POP IN THE FAR EASTERN MIDLANDS FRIDAY AFTERNOON WITH THE SURFACE BOUNDARY JUST TO OUR EAST AND THE STRONG MOISTURE GRADIENT NEAR THAT AREA. DRY FRIDAY NIGHT AND SATURDAY. TEMPERATURES ON FRIDAY AND SATURDAY WILL BE NEAR TO SLIGHTLY BELOW NORMAL WITH HIGHS AROUND 80 TO LOWER 80S. OVERNIGHT LOWS FRIDAY AND SATURDAY NIGHT WILL BE BELOW NORMAL AND FALL INTO THE 50S RESULTING FROM GOOD RADIATIONAL COOLING THROUGH A DRY ATMOSPHERE. && .LONG TERM /MONDAY THROUGH THURSDAY/... LITTLE CHANGE MADE DURING THIS PERIOD. BOTH ECMWF/GFS CONTINUE TO SHOW A CLOSED MID/UPPER LEVEL AREA OF LOW PRESSURE ACROSS THE SOUTHEAST. MODELS SHOW THIS SYSTEM TO MOVE VERY SLOWLY NORTHEAST...WITH ANOTHER SYSTEM MOVING INTO THE REGION BY MIDWEEK. WITH A FEW WEAK SHORTWAVES MOVING THROUGH THE FLOW....LOOKS AS IF THE CHANCE FOR RAIN SHOWERS WILL INCREASE AS WE GO THROUGH THE LONGER TERM PERIOD. TEMPERATURES DURING THIS PERIOD SHOULD REMAIN NEAR NORMAL. AS WITH PREVIOUS FORECAST DISCUSSIONS....IT IS STILL WORTH NOTING THAT THIS REMAINS A LOW CONFIDENCE FORECAST DUE TO THE LACK OF RUN TO RUN CONSISTENCY AMONG THE MODELS AND RELATIVELY WEAK FLOW PATTERN...LEADING TO A FORECAST DOMINATED BY SMALLER SCALE FEATURES WHICH ARE TOUGH TO PINPOINT IN THE EXTENDED PERIODS. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... SHOWER AND THUNDERSTORM DEVELOP WILL CONTINUE ACROSS THE TAF REGION THROUGH THE AFTERNOON AND EVENING HOURS IN RESPONSE TO A COLD CORE UPPER LOW MOVING THROUGH THE REGION. CONFIDENCE NOT HIGH ENOUGH TO PUT ANY MENTION OF PRECIP AT INDIVIDUAL TAF SITES YET...BUT WILL UPDATE AS NEEDED DEPENDING ON COVERAGE AND MOVEMENT OF THE ACTIVITY. CEILINGS EXPECTED TO REMAIN VFR THROUGH THE EVENING HOURS AT ALL SITES...BUT COULD SEE BRIEF MVFR CONDITIONS IN ANY THUNDERSTORM ACTIVITY. MVFR CEILINGS WILL MOVE INTO THE REGION TOWARDS MORNING AT ALL SITES. WINDS WILL INCREASE DURING THE DAY FRIDAY. EXTENDED AVIATION OUTLOOK...BRIEF MVFR FOG MAY BE POSSIBLE EACH MORNING THROUGH THE WEEKEND. WINDY CONDITIONS WILL BE POSSIBLE THROUGH THE WEEKEND. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && SYNOPSIS... NEAR TERM... SHORT TERM...77 LONG TERM...77 AVIATION...
Hazardous weather outlook, May 17, 3:29 AM EDT, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 329 AM EDT THU MAY 17 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-180730- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 329 AM EDT THU MAY 17 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. AFTERNOON INSTABILITY AND COLD TEMPERATURES ALOFT COULD RESULT IN ISOLATED SEVERE STORMS. THE SLOW MOVING NATURE OF STORMS THAT DEVELOP WILL ALSO BRING THE POTENTIAL FOR ISOLATED FLOODING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 17, 12:32 PM EDT, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1232 PM EDT THU MAY 17 2012
SCZ020-021-171715-
FAIRFIELD-NEWBERRY-
1232 PM EDT THU MAY 17 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF FAIRFIELD AND
NEWBERRY COUNTIES THROUGH 115 PM EDT...
AT 1229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...OVER NORTHWESTERN FAIRFIELD COUNTY...MOVING
WEST AT 15 MPH.
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3456 8116 3456 8115 3429 8137 3445 8160
3448 8156 3446 8155 3445 8153 3449 8149
3450 8143 3454 8143 3458 8142
TIME...MOT...LOC 1632Z 082DEG 12KT 3450 8139Local storm report, May 17, 12:58 PM EDT, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1258 PM EDT THU MAY 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 PM HAIL 4 SSW PAGELAND 34.72N 80.41W
05/17/2012 E0.75 INCH CHESTERFIELD SC PUBLIC
PUBLIC REPORTED PENNY SIZE HAIL. THE HAIL BEGAN AS PEAS
SIZE THEN INCREASED TO PENNY SIZE. HAIL FELL FOR
APPROXIMATELY 15 MINUTES.
&&
VAUGHANLocal storm report, May 17, 1:18 PM EDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
118 PM EDT THU MAY 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0956 PM FLOOD 5 NNE CAYCE 34.02N 81.04W
05/16/2012 RICHLAND SC LAW ENFORCEMENT
COLUMBIA POLICE REPORTED I277 AND BULL STREET IN COLUMBIA
TO BE FLOODED.
&&
LAMBERTYLocal storm report, May 17, 1:44 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
144 PM EDT THU MAY 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM HAIL 6 NE NEWBERRY 34.35N 81.55W
05/17/2012 E1.00 INCH NEWBERRY SC LAW ENFORCEMENT
PUBLIC REPORTED QUARTER SIZE HAIL ALONG MOUNT BETHEL
GARMANY ROAD.
0123 PM TSTM WND DMG 5 NE NEWBERRY 34.34N 81.56W
05/17/2012 NEWBERRY SC LAW ENFORCEMENT
PUBLIC REPORTED A TREE DOWN ON HOUSE ALONG MOUNT BETHEL
GARMANY ROAD.
&&
VAUGHANLocal storm report, May 17, 2:18 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE COLUMBIA SC
218 PM EDT THU MAY 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0123 PM HAIL 6 NE NEWBERRY 34.35N 81.55W
05/17/2012 E1.00 INCH NEWBERRY SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED QUARTER SIZE HAIL ALONG MOUNT
BETHEL GARMANY ROAD.
0123 PM TSTM WND DMG 5 NE NEWBERRY 34.34N 81.56W
05/17/2012 NEWBERRY SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED A TREE DOWN ON A HOUSE ALONG
MOUNT BETHEL GARMANY ROAD.
0131 PM TSTM WND DMG 7 N NEWBERRY 34.38N 81.63W
05/17/2012 NEWBERRY SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED TREES DOWN NEAR BETH EDEN ROAD
AND SEYMORE ROAD.
0133 PM TSTM WND DMG 1 NNW NEWBERRY 34.29N 81.62W
05/17/2012 NEWBERRY SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED TREES DOWN NEAR SMITH ROAD AND
BETH EDEN ROAD.
&&
VAUGHANSpecial weather statement, May 17, 2:39 PM EDT, 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
239 PM EDT THU MAY 17 2012
SCZ022-029-031-171930-
KERSHAW-LEE-SUMTER-
239 PM EDT THU MAY 17 2012
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF KERSHAW...LEE AND
SUMTER COUNTIES THROUGH 330 PM EDT...
AT 236 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...6 MILES WEST OF BISHOPVILLE...MOVING WEST AT 10
MPH.
SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BISHOPVILLE AND CAMDEN...
PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
DIME SIZE HAIL...
FREQUENT CLOUD TO GROUND LIGHTNING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY.
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.
&&
LAT...LON 3412 8016 3403 8054 3437 8066 3438 8028
3436 8028 3433 8023
TIME...MOT...LOC 1839Z 076DEG 11KT 3424 8036The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 8:03 PM EDT | Areal Flood Advisory | CAE | Kershaw, Lexington, Richland, Saluda | 117 min |
| May 16, 8:23 PM EDT | Severe Thunderstorm Warning | CAE | Richland | 37 min |
| May 16, 8:29 PM EDT | Special Weather Statement | CAE | Richland | 61 min |
| May 16, 9:05 PM EDT | Special Weather Statement | CAE | Richland | 55 min |
| May 16, 9:35 PM EDT | Flash Flood Warning | CAE | Richland | 76 min |
| May 16, 9:42 PM EDT | River Flood Advisory | CAE | Lexington, Richland | 9 hr |
| May 16, 9:55 PM EDT | River Flood Warning | CAE | Calhoun, Lexington, Richland | 13 hr |
| May 17, 3:07 AM EDT | Special Weather Statement | CAE | Barnwell | 53 min |
| May 17, 3:53 AM EDT | Areal Flood Advisory | CAE | Aiken, Barnwell | 112 min |
| May 17, 12:07 PM EDT | Special Weather Statement | CAE | Chesterfield | 23 min |
| May 17, 12:32 PM EDT | Special Weather Statement | CAE | Fairfield | 43 min |
| May 17, 1:01 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 44 min |
| May 17, 1:39 PM EDT | Severe Thunderstorm Warning | CAE | Newberry, Saluda | 51 min |
| May 17, 2:39 PM EDT | Special Weather Statement | CAE | Kershaw, Lee | 51 min |
| May 17, 4:30 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Lexington | 45 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.